Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 28, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 3, 2004, 6:26 PM MDT for Washington County, Colorado. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 3, 2004, 6:26 PM MDT (00:26 UTC)
- Expired
- Jun 3, 2004, 7:00 PM MDT
- In force
- 34 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Washington County, CO
The radar
The Denver radar (KFTG), 129 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 3, 2:05 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.4 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 2804 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
791 WUUS55 KBOU 040026 SVRBOU COC121-040100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 625 PM MDT THU JUN 3 2004 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL WASHINGTON COUNTY IN NORTHEAST COLORADO * UNTIL 700 PM MDT * AT 625 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CENTRAL WASHINGTON COUNTY...OR ABOUT 22 MILES SOUTH OF AKRON...MOVING EAST AT 15 MPH. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT THURSDAY EVENING FOR NORTHEASTERN COLORADO. HAIL UP TO TWO INCHES IN DIAMETER IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. LAT...LON 3982 10323 3976 10283 4005 10282 4005 10311 $$ BAKER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:45 AM MDT, 15 hours 41 minutes earlier.
Area forecast discussion, Jun 3, 2:45 AM MDT, 15 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 245 AM MDT THU JUN 03 2004 .SHORT TERM...RATHER WEAK CONVECTION SO FAR OVER THE MOUNTAINS WITH PLENTY OF CLOUD COVER. OVER THE PLAINS THERE IS STILL LOTS OF SUN AND 20 KT SOUTH WINDS MAINTAINING THE MOISTURE. EXPECT EASTWARD PROPAGATION OF CURRENT ACTIVITY...PARTICULARLY INTERACTIONS BETWEEN OUTFLOWS AND BOUNDARY FROM ELIZABETH-WIGGINS AND NORTHWARD. CLOUD COVER MAY KILL SEVERE THREAT ALONG I-25 CORRIDOR IF IT DOES NOT HAPPEN SOON...BUT THERE IS A MUCH BETTER THREAT EAST OF THE BOUNDARY. CAPES OF 1000-2000 J/KG ALONG WITH DECENT SHEAR WILL BE CONDUCIVE TO TILTED STORMS FED BY GOOD LOW LEVEL CONVERGENCE. STILL LOOKING LIKE THE CHEYENNE RIDGE WILL WIND UP BEING FAVORED AS MOST INGREDIENTS LOOK A BIT BETTER UP THERE. TOMORROW IT LOOKS LIKE THERE WILL BE DRYING ALONG THE FRONT RANGE BUT STILL SOME MOISTURE OUT EAST. LESS AND WEAKER CONVECTION IN AND NEAR THE MOUNTAINS...COULD STILL BE SOME DECENT STORMS OUT EAST IN THE EVENING THOUGH SHEAR WILL BE LESS. .LONG TERM DISCUSSION...A TYPICAL SUMMER WEATHER PATTERN WILL REMAIN ENTRENCHED OVER THE REGION THROUGH THE FORECAST PERIOD. WEAK UPPER LEVEL RIDGING WILL KEEP WARM AIR ALOFT IN PLACE WHILE SURFACE FEATURES BRING SUBTLE DIFFERENCES FROM DAY TO DAY. SATURDAYS MAIN FEATURE WILL BE A FRONTAL SURGE OUT OF THE NORTH WITH NORTHEASTERLY WINDS MUCH OF THE DAY. INITIALLY THE UPSLOPE WINDS WILL KEEP THE AIRMASS MORE STABLE...BUT BY LATER SATURDAY AFTERNOON WE COULD SEE ENOUGH MOISTURE POOLING AGAINST THE FOOTHILLS TO INITIATE SHOWERS OFF OF THE HIGHER TERRAIN. FOR SUNDAY AND MONDAY...TEMPERATURES WILL GRADUALLY WARM WHILE THE LOW LEVEL MOISTURE LINGERS OVER EASTERN COLORADO. MONDAY WILL HAVE A BIT MORE DOWNSLOPING FLOW ACROSS THE PLAINS AND WARM ENOUGH MID-LEVEL TEMPERATURES TO CAP CONVECTION ON THE PLAINS. BEYOND MONDAY...THE GFS CONTINUES ADVERTISING A DEEPER TROUGH OVER THE WESTERN U.S. WHICH WILL PUT COLORADO UNDER STRONGER SOUTHWESTERLY FLOW. THIS MAY EVENTUALLY FLUSH LOW LEVEL MOISTURE OUT OF THE STATE...BUT AT THE SAME TIME WILL CAUSE LOW PRESSURE TO LINGER OVER THE EASTERN HALF OF THE STATE. FOR NOW...WILL STICK WITH A GENERALLY UNSETTLED WEATHER PATTERN. MONDAY AND TUESDAY ARE LIKELY TO BE THE WARMEST DAYS OF THE FORECAST PERIOD. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && GIMMESTAD/DANKERS
Hazardous weather outlook, Jun 3, 11:13 AM MDT, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1113 AM MDT THU JUN 03 2004 COZ030>051-041200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1113 AM MDT THU JUN 03 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEASTERN COLORADO THIS AFTERNOON AND EVENING. SOUTH WINDS WILL MAINTAIN ADEQUATE MOISTURE AND HEATING WILL CREATE A MODERATELY UNSTABLE ATMOSPHERE THIS AFTERNOON. THERE IS ENOUGH WIND SHEAR TO ENCOURAGE LARGE HAIL DEVELOPMENT...AND AS STORMS MOVE ONTO THE PLAINS THIS EVENING SUPERCELL STORMS WITH VERY LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ARE POSSIBLE. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS EARLY THIS AFTERNOON...SPREAD ACROSS THE FRONT RANGE CITIES IN THE LATE AFTERNOON AND ACROSS THE PLAINS DURING THE EVENING. THE THREAT OF SEVERE STORMS APPEARS TO BE THE GREATEST FROM LARIMER COUNTY ACROSS WELD COUNTY AND THEN TO THE EAST AND SOUTHEAST THIS EVENING...THOUGH THERE IS SOME THREAT OF SEVERE STORMS IN AREAS FURTHER SOUTH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE POSSIBILITY OF AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE EACH DAY THROUGH EARLY NEXT WEEK. ON FRIDAY...THE STRONGEST THUNDERSTORM ACTIVITY SHOULD BE LIMITED TO THE FAR EASTERN PLAINS...EAST OF A FORT MORGAN TO LIMON LINE. THESE THUNDERSTORMS MAY PRODUCE SEVERE WEATHER DUE TO SUFFICIENT MOISTURE AND DAYTIME HEATING CAUSING AN UNSTABLE AIRMASS IN THE AFTERNOON. DRIER AIR NEAR THE FOOTHILLS WILL LIMIT THE DEVELOPMENT OF THUNDERSTORMS OVER THE I-25 CORRIDOR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED AFTER 2 PM. GIMMESTAD/DANKERS
In the hours before
Local storm report, Jun 3, 5:12 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
512 PM MDT THU JUN 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 3 WSW PAWNEE PASS 40.61N 103.53W
06/03/2004 0.75 INCH LOGAN CO TRAINED SPOTTER
&&
JKSpecial weather statement, Jun 3, 5:16 PM MDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 516 PM MDT THU JUN 03 2004 COZ038-040>043-032346- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY- 516 PM MDT THU JUN 03 2004 ...TORNADO WATCH HAS BEEN CANCELLED FOR THE URBAN CORRIDOR AND ADJACENT POINTS EAST... THE TORNADO WATCH HAS BEEN CANCELLED FOR THE URBAN CORRIDOR...INCLUDING THE DENVER AREA. THE TORNADO WATCH REMAINS IN EFFECT UNTIL 9 PM FOR FAR NORTHEAST COLORADO...INCLUDING... LOGAN...MORGAN...WASHINGTON...LINCOLN...ELBERT....AND EASTERN PORTIONS OF ADAMS AND ARAPAHOE COUNTIES. LARGE HAIL AND BRIEF TORNADOES ARE STILL EXPECTED WITH THE STRONGER STORMS FURTHER EAST. ENTREKIN
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 3:00 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 25 min |
| Jun 4, 3:53 PM MDT | Tornado Warning | BOU | Weld | 37 min |
| Jun 4, 4:35 PM MDT | Tornado Warning | BOU | Washington | 55 min |
| Jun 4, 5:34 PM MDT | Tornado Warning | BOU | Logan, Washington | 56 min |
| Jun 4, 5:56 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Phillips, Sedgwick | 64 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.